Hypoglycaemia in dogs means having low blood sugar. The risk of hypoglycaemia is greatest in very young, thin or small dogs. And in diabetic dogs on insulin treatment.
Blood glucose (sugar) provides the energy to fuel essential body functions. Hypoglycaemia symptoms happen when organs that need lots of fuel don’t get enough to work. Symptoms of hypoglycaemia range from mild to life-threatening. It comes on quickly and can rapidly worsen. Always call a vet if you think your dog may have hypoglycaemia.
What to do
What to do if you think your dog has hypoglycaemia
Act quickly if you think your dog has hypoglycaemia. Give them an immediate sugar boost, then call a vet without delay.
Emergency first aid for hypoglycemia in dogs:
- Rub something sweet or sugary onto your dog’s cheek, gums, or tongue. Honey, sugary water, or jam are good options.
- Call a vet without delay for an emergency appointment.
- Keep your dog warm until they see a vet
- Honey can be rubbed on the gums
Look for possible triggers or causes
- Check whether your dog may have eaten something containing artificial sweeteners.
- Tell the vet immediately if this is a possibility.
How to tell if your dog has hypoglycaemia
The most common warning signs of hypoglycaemia in dogs include:
- Becoming very tired, having no energy
- Looking vacant or spaced-out
- Being wobbly on their legs
- Trembling, muscle twitching and weakness
- Fainting and collapse
- Having seizures (fits)
Common causes of hypoglycaemia in dogs
The most common causes of hypoglycaemia in dogs include:
- Getting too much insulin treatment for diabetes
- Poisoning with xylitol, an artificial sweetener present in some human foods
- Doing extreme exercise
- Exhausting limited energy stores due to being cold or underfed
- Being starved or malnourished on an unsuitable diet
- Having severe liver disease, a liver shunt or pancreatitis
- Developing an insulinoma: a growth in the pancreas which produces too much insulin
- Having cancer
When to worry
When to worry about hypoglycaemia
Hypoglycaemia needs investigation and treatment whenever it happens.
Contact your nearest vet immediately if your dog is:
- Confused or staggering
- Having a seizure
- Collapsed or not responding to you
Contact a vet immediately if you have accidentally overdosed your diabetic dog’s insulin treatment.
Joii can help with advice on:
- Recognising signs of hypoglycemia
- Treating hypoglycaemia until you see an in-person vet
- Understanding the risks of hypoglycaemia
How to prevent hypoglycaemia in dogs
Some causes of hypoglycaemia may be preventable. Including hypoglycaemia affecting diabetic dogs, newborn or very young puppies and thin dogs.
- Measure insulin doses carefully if using an insulin syringe and needle. Preset insulin pens are safer options, but more expensive.
- Avoid sudden changes in feeding or exercise
- Always carry an emergency supply of something sugary if you care for a diabetic dog. Runner’s dextrose sachets or dextrose gels are ideal.
- Keep them warm and dry in winter – shivering burns a lot of energy!
- Make sure they eat regularly and healthily – a high quality diet suitable for their age and health.
- Keep chemicals and human foods out of sight and reach of your dog
Sometimes hypoglycaemia will develop without any warning. This can happen with insulinoma and some cancers. Prevention depends on finding and treating the underlying cause.
How can I help my dog at home if they’re hypoglycaemic?
Hypoglycaemia can rapidly become life-threatening. Always call a vet if you see the warning signs.
Even before you do call a vet, knowing how to give first aid for hypoglycaemia is essential. Emergency first aid means raising blood glucose levels quickly:
- Best achieved with the simplest, most concentrated forms of sugar: sugary water, honey and jam are ideal
If your dog seems wobbly but can swallow normally:
- Give sugary water drinks: dissolve a tablespoon of sugar in a tumbler of water.
- Offer honey from a spoon: 1-2 tablespoons for a small dog.
- Keep your dog warm until they see the vet.
- Continue with first-aid measures until you see the vet.
How do vets treat hypoglycaemia in dogs?
Vet treatment for hypoglycaemia in dogs will have 3 phases:
Emergency treatment to raise blood sugar levels and restore ‘energy supply’ to vital organs:
- Fluids containing glucose directly into a vein in your dog’s leg
Specialist emergency treatment for severe hypoglycaemia:
- Injections of a hormone called glucagon. Glucagon acts in the opposite way to insulin. It increases blood glucose.
Finding out why the episode occurred:
- Taking a history
- Physical examination
- Blood tests: general health and blood glucose curve
Depending on the findings, other tests may include:
- X-rays, ultrasound scan, CT scan
Treating the underlying cause
- Adjusting insulin treatment
- Lifestyle advice
- Treating specific causes like liver disease or pancreatitis.
Which dogs have a higher risk of hypoglycaemia?
- Diabetic dogs: depending on injections of insulin risk accidental overdose, or not keeping down enough food after an injection
- Puppies, small dogs, and neonates lack ready energy stores for normal challenges like cold or hunger. Newborn puppies get hypoglycaemia within 1-2 hours of missing a feed.
- Certain breeds: hairless, ‘thin-skinned’ and sparsely-haired dog breeds, such as whippets, Basenji, Chinese crested, and hairless Chihuahuas.
- Dogs who scavenge – are more likely to eat something harmful.
- Older dogs: likely to be thinner and have a poorer appetite. Also more likely to suffer from other illnesses.
- Having another illness, such as liver disease, cancer, chronic kidney disease.
What are some other causes of hypoglycaemia symptoms in dogs?
- Pregnancy: particularly unplanned and undetected pregnancies. Mum puts all her energy into the growing puppies inside her and needs adequate nutrition in the final stages.
- Addisons’s disease: dogs without enough cortisol struggle to manage glucose levels when they’re stressed.
- Liver shunts and epilepsy: symptoms of weakness, unsteadiness and seizures.